How do anaphylactic dialyzer reactions present

How do anaphylactic dialyzer reactions present and how are they treated?

There are type A or anaphylactic reactions and type B or nonspecific dialyzer reactions. Anaphylactic reactions are medical emergencies and are commonly manifested by dyspnea, a feeling of warmth, and a sense of impending catastrophe, and can be followed by cardiac arrest and death. Milder symptoms include watery eyes, sneezing, cough, abdominal cramping, diarrhea, itching, and urticaria. Symptoms usually develop during the first several minutes of dialysis, although the symptoms can be delayed for more than 30 minutes. There is a diverse etiology of anaphylactic reactions including an allergy to ethylene oxide (used to sterile dialyzers), AN-69 dialysis membranes, contaminated dialysis solutions, and heparin or dialyzer reuse. Management is to stop dialysis immediately, clamp the blood lines, disconnect the patient from the dialysis circuit, and discharge the blood lines and dialyzer without returning the blood to the patient. The patient may need emergency treatment for anaphylaxis if the reaction is severe. Avoidance of the offending agent is needed to prevent recurrent reactions.

What other dialyzer reactions can occur?

Type B reactions are usually much less severe than type A reactions and are usually manifested by chest or back pain, with an onset 20 to 60 minutes after the start of dialysis. Management of type B reactions is supportive; consideration should be given to using a different dialyzer to prevent in the future.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top